Medication errors are always a challenging topic to address because it is no fun to make an error, and there is always the possibility of patient harm due to an error. Here’s a case example where the way an order is written can make things more difficult to understand. A 68 y/o nursing home resident was having some issues with pain and was prescribed Tylenol 500 mg 2 tablets twice daily. It may look pretty simple to interpret when it’s typed out here, but factor in handwriting concerns, and it’s easy to overlook the “2” in the order. Whenever I see orders with 2 tabs, 3 tabs, ½ tabs etc., there’s a little warning light bulb that goes off in my head, and it’s because of experience. I’ve seen so many errors happen due to pharmacists, nurses, and doctors missing the “2” in this scenario. That’s exactly what happened in this case. The order at the nursing home got transcribed as 500 mg twice daily. The patient outcome was insignificant as the patient’s pain was well managed on the lower dose. You could certainly imagine this potentially not turning out as well if this was a higher risk medication – (i.e. seizure medication, anticoagulant, high dose opioid etc.)
Thanks so much for reading this content – if you enjoy this, I’d like to give you access to a free webinar on polypharmacy! I created the webinar based on my real life experiences as a clinical pharmacist – please Click Here to check it out!